Monday, April 02, 2007

Another One Bites the Dust!

I had a feeling this was coming soon. The FDA has found another drug in post-launch analysis that was riskier than believed to be by the data revealed during the prelaunch studies. Zelnorm has been found to increase the risk of cardiovascular events by 10-fold compared to placebo in a pulled analysis of 18,000 patients. A Swiss government study (which the FDA relied upon for its decision), showed that in this metanalysis of 29 Zelnorm studies, the drug was found to increase cardiovascular events, such as heart attack, stroke or severe heart-associated chest pain.

For a full article see:

IBS Drug Zelnorm Taken Off U.S. Market on WebMD.

The article states that Zelnorm was taken off the market, but the FDA website says it more politely. The following quote is from the FDA website: "FDA has concluded that the overall risk versus benefit profile for the drug is unfavorable for continued marketing." It's unclear whether it will be taken off the market or if its prescribing will be limited to specialists. However, upon reading the FDA statement further, it sounds like the FDA website tempered its language with euphemisms to perhaps temper the bad press for Novartis. It's not just marketing, the website further states, "Novartis plans to recall Zelnorm and will actively work to remove it from pharmacies."

The FDA in April 2004 also cautioned that Zelnorm could increase the risk of diarrhea and intestinal ischemia. Why did it take them 3 years to discover cardiovascular event risks from older studies? Well, by now, Novartis has probably made a hefty profit from Zelnorm sales.

From Forbes.com: "Zelnorm, which is approved in fifty countries, is one of Novartis best selling drugs with worldwide sales of 561 million USD last year, of which 488 million were recorded in the US alone."

I had recently begun using more caution with prescribing Zelnorm, after one patient told me she experienced unrelenting headaches after 2 weeks on Zelnorm, which resolved by discontinuing the medication. I reasoned that it must be causing some sort of vasospasm in the brain vasculature. Well, if in the brain, it must happen elsewhere. A few weeks ago, I asked the Novartis reps (who were sponsoring a lunch in my office) for any data on this matter, and of course it was not available. They showed me that headaches were (according to their data) not a commonly reported (<10%) side effect.

For Novartis' response, see the Zelnorm website.

Should Zelnorm be taken off the market, or should it simply carry a new black-box warning that would state: "Caution is advised when using Zelnorm in any patient with known cardiovascular disease"? Novartis claims the events occurred only in patients with cardiovascular risk factors. What do you think? Is the FDA overreacting to a rate of 0.11% compared to 0.1%? Or is the FDA wanting to show some muscle as it has been recently under fire for a deficient post-marketing safety analysis of new drugs?

2 Comments:

Anonymous Anonymous said...

Finally someone willing to say it as it is. Hmmm... if the world would only consider such honesty.

Well, Doc, I am one who was almost 'another to bite the dust' as I suffered a very serious heart attack while on Zelnorm. Doctors don't get why it happened. Dissection and collapse - why? Possible vasoconstriction. Strange isn't it the way things turn out. Take a tiny miracle tablet for a tummy problem that, while brutal to live with isn't life threatening or anything, and the miracle tablet almost kills a body. Strange.

Anyway thanks for your honesty and if you're anywhere near here, I'd like to book an appointment!!

4:58 PM EDT  
Anonymous Anonymous said...

P.S Are you really a doctor?

5:02 PM EDT  

Post a Comment

Links to this post:

Create a Link

<< Home

Banner Zero Gravity 2